MAUDE Adverse Event Report: K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-36545M
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted.
 
Event or Problem Description
A physician reported that a rod has slipped down the screwhead of a mesa deformity uniplanar screw.The securing mechanism of the mesa screw is designed to retain the rod and keep it in place.The reported event is attributable to the screw as the rod cannot migrate when properly secured in a accurately locked screwhead.Revision surgery has neither been performed or scheduled.
 
Event or Problem Description
 
Additional Manufacturer Narrative
D6a: implant date has been changed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analyses could not be performed as the device was not returned.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, similar complaints were identified.A surgeon trend was noted for this failure mode for mesa screws.The international marketing team was notified and have set up meetings and discussions with this surgeon.Although the devices remains implanted and can therefore not be analyzed, x-ray imaging was provided by the field.Imaging shows slight movement of the rod axially.Similar construct design x-rays from the same surgeon for the same failure mode were reviewed by a consultant spine health care provider on 23 june 2021.The physician believes that the construct design with difficult deformities was the most likely contributing factor to the event.The operating surgeon used a low density screw construct which ended on the convex curve of the spinal deformity.The low screw density and short length of construct, along with possible loss of correction, may not have been enough to counter the force of the spine trying to revert to its original position.This may have resulted in the eventual failure at the distal most screw (where biomechanical loading is most likely greater) leading to the rod slipping from the screw.Additionally, the construct was implanted in 2017 and has been in place for over four years.From the ifu: "internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.".

Brand Name
DEFORMITY, UNIPLANAR SCREW; SIZE Ø6.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12750873
Report Number3004774118-2021-00349
Device Sequence Number4446328
Product Code NKB
UDI-Device Identifier10888857140301
UDI-Public10888857140301
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-36545M
Device Catalogue Number801-36545M
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/22/2021
Supplement Date Received by Manufacturer11/16/2021
01/27/2022
Initial Report FDA Received Date11/04/2021
Supplement Report FDA Received Date12/14/2021
02/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown